The science of paracetamol
Paracetamol exerts its analgesic and antipyretic effect by inhibition of prostaglandins. However, unlike non-steroidal anti-inflammatory drugs (NSAIDs), it does not have any anti-inflammatory properties or associated with any gastrointestinal adverse effects.1
Globally, paracetamol or acetaminophen is one of the most used analgesic and antipyretic over-the-counter drugs. Both its names are derived from its chemical name, which is N-acetyl-para-aminophenol.1 From the time of its first introduction in 1955 for use in children with fever and pain, paracetamol is currently formulated as a single compound or as an active ingredient of multi-component preparations in combination with other drugs1 such as caffeine and aspirin.2
When paracetamol is taken as indicated, minimal serious side effects have been observed.12
Paracetamol is indicated for fever and pain relief in both adults and children.1 As it has limited side effects compared to NSAIDs, paracetamol is the drug of choice in certain groups of patients such as those with bronchial asthma, gastric ulcers, impairments in blood coagulation e.g. haemophilia and hypersensitivity to aspirin.1
Recommended in all three steps of pain management intensity1
Paracetamol is a recommended drug in all three steps of pain management by the World Health Organization. It is in fact, the recommended drug of choice in patients with long standing (chronic) mild-to-moderate pain.1
Paracetamol is the 1st line choice for treatment of mild-to-moderate pain as recommended by recognised, international expert associations3-10 for:
- knee osteoarthritis (conditionally recommended)
- acute and persistent pain in the elderly
- tension-type headache or part of combination therapy for acute migraine
- pain and fever associated with vector-borne disease for which NSAIDs are not recommended.
Relieves fever in 30 minutes for up to 6 hours
In a randomised control study, paracetamol (500 mg or 1000 mg), aspirin (500 mg or 1000 mg) or a placebo was given to 392 adults with an acute, uncomplicated fever due to a suspected viral upper respiratory tract infection. Paracetamol 500 mg showed a rapid reduction in fever as early as 30 minutes compared to the placebo group and lasted for at least 6 hours.11
Clears from the body within 24-hours*
Paracetamol has a short half-life of about 2.5 hours, which means that in most healthy adults, it is eliminated from the body within 24 hours after ingestion. Paracetamol is also suitable for the elderly, as even after multiple dosing (1000 mg three times daily) it does not accumulate in the body.12,13
Discover the Calpol range with paracetamol
With a revolutionary dispersion and dissolution technology14 that starts relieving pain in just 15 minutes, with 2 tablets (1000 mg dose).15 Calpol Tablets provides faster and efficient pain relief compared with standard paracetamol tablets.14,15
Containing paracetamol, which is recommended as 1st line treatment of fever and mild-to-moderate pain in children.10,17,18Paracetamol in Calpol Paediatric suspension starts to relief fever within 15 minutes of dosing.19,20 *
Fever is a common sign and symptom observed in a variety of clinical settings.20 Discover more about fever in adults and children including how to assess fever, “red flag” symptoms and its management.
Helping your customer choose the most appropriate Pain reliever
This continuing education module will introduce pharmacists to a structured approach to customising analgesic selection for mild to moderate pain. A case-based approach was selected to demonstrate how pharmacists can manage common pain presentations seen in their pharmacy.